West Virginia, 2010Damaging Winds in West Virginia, May 2, 2010
May 2, 2010 · NWS PBZ · 2 events in 1 county or zone
Isolated severe thunderstorms developed across northern West Virginia ahead of a cold front moving across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed across northern West Virginia ahead of a cold front moving across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 6:03 PM EST, 12 minutes earlier.
Area forecast discussion, May 2, 6:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT SUN MAY 2 2010
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CONTINUE TO BRING SHOWERS TO THE
AREA INTO EARLY MONDAY. THUNDERSTORMS ARE POSSIBLE, BUT MOST OF
THE ACTIVITY WILL BE OVER SOUTHEASTERN PORTIONS OF THE AREA. POST
FRONTAL SHOWERS MAY LINGER INTO MONDAY NIGHT OR TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
HAVE REMOVED MENTION OF THUNDER ACROSS MOST OF THE REGION THIS
EVENING WITH THE EXCEPTION OF THE SE WHERE CONVECTION HAS
DEVELOPED IN THE MORE UNSTABLE AIR. HAVE DECIDED TO GO WITH A
MENTION OF ISO TRW WITH FRONTAL PASSAGE LATER TONIGHT.
WILL LEAVE WATCH AS IS, BUT THIS MAY NEED TO BE REVISITED LATER AS
CURRENT RAINFALL RATES ARE NOT IMPRESSIVE.
EXPECT ACTIVITY TO DIMINISH LATE TONIGHT.
FORECASTED TEMPERATURES USING BLEND OF CURRENT TEMPERATURES AND
RECENT RUC AND SREF MODEL OUTPUT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
BLEND OF RECENT SREF MODEL OUTPUT SHOWS AN ENSUING UPPER LEVEL
TROUGH MOVING THROUGH THE GREAT LAKES AND UPPER OHIO VALLEY MONDAY
NIGHT WHICH MAY RESULT IN SHOWERS.
ENSUING HIGH PRESSURE FROM THE MISSISSIPPI VALLEY WILL BRING DRY
CONDITIONS TUESDAY AND WEDNESDAY.
FORECASTED TEMPERATURES TO BE SLIGHTLY WARMER THAN NORMAL BUT
CLOSER TO NAM MOS AND SREF MODEL VALUES THAN EVEN WARMER GFS MOS
VALUES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT IS PROGGED TO PUSH INTO THE UPPER OHIO VALLEY THURSDAY
AND THEN STALL ACROSS THE REGION FRIDAY AS A SURFACE LOW RIDES ALONG
THE FRONT. THIS SYSTEM WILL BRING SCATTERED SHOWERS AND STORMS
THURSDAY AND FRIDAY. THE FRONT IS FORECAST TO MOVE EAST OF OUR
REGION SATURDAY BRINGING AN END TO THE PRECIPITATION FOR MOST
LOCATIONS BY SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN SUNDAY WITH
DRIER AND COOLER AIR.
TEMPERATURES ARE FORECAST TO REMAIN ABOVE NORMAL THROUGH FRIDAY
NIGHT AND THEN DROP TO 5 TO 10 DEGREES BELOW NORMAL FOR SATURDAY
AND SUNDAY.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
MOIST SOUTHERLY FLOW AHEAD OF A SLOW MOVING COLD FRONT WILL
CONTINUE TO FEED CONVECTION THROUGH LATE TONIGHT AS MAINLY
RAIN SHOWERS WITH LITTLE RISK OF THUNDER EXCEPT IN THE SOUTH. EXPECT
PREDOMINATELY MVFR CEILINGS AND VISIBILITIES AT MOST TERMINAL
LOCATIONS THROUGH MONDAY MORNING WITH CONDITIONS OCCASIONALLY
LOWERING TO IFR IN HEAVIER RAIN SHOWERS. THERE IS A RISK OF
WIDELY SCATTERED THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE
AFTER MIDNIGHT.
SOUTHERLY SURFACE WINDS WILL GUST TO 25 KTS AT TIMES THROUGH
TONIGHT WITH HIGHER GUSTS POSSIBLE IN THUNDERSTORMS.
THE FRONTAL BOUNDARY WILL CROSS THE AREA MONDAY MORNING WITH
SHOWERS DIMINISHING BY 12Z TO 15Z. IMPROVEMENT TO VFR IS EXPECTED
DURING MONDAY AFTERNOON.
HIGH PRESSURE WILL BUILD INTO THE UPPER OH VALLEY REGION TUESDAY AND
WEDNESDAY WITH VFR CONDITIONS EXPECTED. SCATTERED SHOWERS AND
THUNDERSTORMS AND THE POTENTIAL FOR MVFR/IFR RESTRICTIONS WILL
RETURN FOR THURSDAY AND FRIDAY WHEN A FRONTAL BOUNDARY ENTERS AND
STALLS ACROSS THE REGION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR OHZ057>059-068-069.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR WVZ003-004-012.
&&
Hazardous weather outlook, May 2, 1:33 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN MAY 2 2010
MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-029>032-WVZ001-
002-021>023-041-031845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-MARION-MONONGALIA-PRESTON-
TUCKER-
233 PM EDT SUN MAY 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF HEAVY RAINFALL CAUSING LOCALIZED
FLOODING THIS AFTERNOON AND EARLY TONIGHT.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING
THROUGH THIS EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
WIND. A SECONDARY THREAT WILL BE LARGE HAIL. THERE IS ALSO SOME
POTENTIAL FOR TORNADO DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ057>059-068-069-WVZ003-004-012-031845-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-OHIO-MARSHALL-WETZEL-
233 PM EDT SUN MAY 2 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING
THROUGH THIS EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND. A
SECONDARY THREAT WILL BE LARGE HAIL. THERE IS ALSO SOME POTENTIAL
FOR TORNADO DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 2, 12:40 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SUN MAY 2 2010
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-021830-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COSHOCTON
OH-FAYETTE PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE
OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUSCARAWAS OH-WASHINGTON
PA-WESTMORELAND PA-WETZEL WV-
140 PM EDT SUN MAY 2 2010
...HEAVY RAIN AND THUNDERSTORMS THIS AFTERNOON AND EVENING...
LIGHT TO MODERATE RAIN WAS STREAMING FROM SOUTHWEST TO NORTHEAST
FROM SOUTHEASTERN OHIO ACROSS NORTHERN WEST VIRGINIA AND INTO
SOUTHWEST PENNSYLVANIA. THIS AREA OF RAIN WILL CONTINUE THROUGH THE
AFTERNOON AND WILL LIKELY INTENSIFY.
BY LATE AFTERNOON AND EARLY THIS EVENING...THUNDERSTORMS ARE
POSSIBLE AS WELL. THESE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS,
FREQUENT LIGHTING AND POSSIBLY STRONG GUSTY WINDS.
BE ALERT FOR WATER TO COLLECT RAPIDLY IN LOW LYING AREAS AND WATER
TO RISE RAPIDLY IN SMALL STREAMS AND CREEKS. ANY THUNDERSTORMS THAT
FORM COULD ALSO CONTAIN VERY STRONG WIND GUSTS.
STAYED TUNED TO YOUR LOCAL TV AND RADIO AND NOAA WEATHER RADIO FOR
FURTHER UPDATES THROUGH THE AFTERNOON.
PLEASE REPORT ANY FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 2, 1:46 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN MAY 2 2010
OHZ057>059-068-069-PAZ031-WVZ003-004-012-021-021945-
BELMONT OH-GREENE PA-GUERNSEY OH-MARION WV-MARSHALL WV-MONROE
OH-MUSKINGUM OH-NOBLE OH-OHIO WV-WETZEL WV-
246 PM EDT SUN MAY 2 2010
...HEAVY RAIN AND POSSIBLE THUNDERSTORMS...
HEAVIER RAIN AND POSSIBLY A THUNDERSTORM WILL BE MOVING INTO THE
AREA BY 330 PM. BE ALERT FOR RAPIDLY RISING WATER IN LOW LYING AREAS
AND ALONG STREAMS AND CREEKS. ANY THUNDERSTORM COULD ALSO PRODUCE
STRONG GUSTY WINDS.
PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
&&
Special weather statement, May 2, 5:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT SUN MAY 2 2010
WVZ021-022-022315-
MARION WV-MONONGALIA WV-
653 PM EDT SUN MAY 2 2010
...LINE OF THUNDERSTORMS...
LINE THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...MARION
AND MONONGALIA...
AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER COLFAX...MOVING EAST AT 30 MPH.
THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND HAIL. WIND GUSTS IN
EXCESS OF 40 MPH ARE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WINFIELD... VALLEY FALLS... RIVESVILLE...
FAIRMONT... COLFAX... BARRACKVILLE...
NEEL... BROWNS CHAPEL... DELLSLOW...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 2, 5:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT SUN MAY 2 2010
WVZ023-041-022345-
PRESTON WV-TUCKER WV-
655 PM EDT SUN MAY 2 2010
...LINE OF THUNDERSTORMS...
A LINE OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...TUCKER AND PRESTON...
AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF
FELLOWSVILLE...MOVING EAST AT 35 MPH. THESE STORMS WILL PRODUCE
HEAVY DOWNPOURS AND HAIL. WINDS IN EXCESS OF 50 MPH ARE POSSIBLE
ESPECIALLY ALONG THE RIDGE TOPS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FELLOWSVILLE... NEWBURG... GLADESVILLE...
HANNAHSVILLE... TUNNELTON... ROWLESBURG...
KINGWOOD... CATHEDRAL STATE PARK...
TERRA ALTA... CRANESVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Thunderstorm Wind, Preston
- When
- May 2, 6:15 PM EST
- Where
- Preston County, 0.53 mi W of Rowlesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -79.680
Emergency management reported trees down in Rowlesburg.
Thunderstorm Wind, Preston
- When
- May 2, 6:15 PM EST
- Where
- Preston County, Kingwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.470, -79.680
Emergency management reported trees down in Kingwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flooding in Kentucky, May 2 to 19, 2010$95,000 · 7 events
- Flash Flooding in Ohio, May 2, 2010$38,000 · 5 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Flash Flooding and Flooding in Kentucky, May 2, 2010$17,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221758, 221759.